Georgia, 2012

Hail in Georgia, July 9, 2012

July 9, 2012 · NWS CAE · 1 event in 1 county or zone

Widely scattered thunderstorms produced some large hail across the CSRA and winds of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered thunderstorms produced some large hail across the CSRA and winds of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 9, 5:07 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 9, 5:07 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT MON JUL 9 2012

.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTION FIRED UP EARLIER THIS AFTERNOON OVER THE NE FORECAST
AREA (FA) ALONG WHAT APPEARED TO BE AN OLD OUTFLOW BOUNDARY FROM
YESTERDAY. THIS ACTIVITY HAS DIMINISHED...WITH RADAR DETECTING
OUTFLOW BOUNDARIES DRIFTING SOUTH INTO PORTIONS OF THE CENTRAL
FA...WHERE ADDITIONAL CONVECTION COULD DEVELOP. CONVECTION ALSO
DEVELOPING OVER EAST CENTRAL GA...MAINLY JUST WEST OF OUR
FA...DRIFTING EAST. A SEA BREEZE BOUNDARY IS ALSO SLOWLY MOVING
INLAND. LAPS SOUNDINGS AND SPC MESOANALYSIS INDICATES MODERATE
INSTABILITY IN PLACE ACROSS THE FA...AND WOULD EXPECT CONVECTIVE
POTENTIAL TO CONTINUE INTO AT LEAST EARLY TONIGHT...WHICH IS ALSO
SUPPORTED BY VARIOUS WRF MODEL RUNS. WILL GENERALLY MAINTAIN
CHANCE POPS INTO EARLY TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS
IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE
ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED
THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP
DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE
NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS
BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL
FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 9, 3:19 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 3:40 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CHESTERFIELD            34.74N 80.09W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED POWERLINES AND TREES DOWN IN THE
            TOWN OF CHESTERFIELD

0411 PM     HAIL             CHESTERFIELD            34.74N 80.09W
07/09/2012  E0.88 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NICKEL SIZE HAIL IN THE CITY
            OF CHESTERFIELD

&&

RUSHING
Local storm report, Jul 9, 4:17 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     3 ENE CATAWBA           34.88N 80.86W
07/09/2012                   LANCASTER          SC   POST OFFICE

            VAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD
            2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR.

0405 PM     TSTM WND DMG     9 SW CHESTERFIELD       34.66N 80.21W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SCHP REPORTED TREES DOWN ON ANGELUS RD AT BLACK CREEK
            BRIDGE. TIME ESTIMATED BASED ON RADAR.

&&

RUSHING
Local storm report, Jul 9, 6:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             EVANS                   33.51N 82.15W
07/09/2012  E0.50 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.

&&

MORRISON

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
July 9, 6:35 PM EST
Where
Columbia County, 0.58 mi W of Martinez
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.520, -82.090

NWS Charleston relayed a report from a trained spotter of quarter to half dollar size hail in Martinez.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381788.